Hail, Humboldt
- When
- June 5, 2:30 PM PST to 2:50 PM PST
- Where
- Humboldt County, 1 mi S of Orovada
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.556, -117.800
Hail up to one inch in diameter covered the ground to a depth of two to three inches.
A severe thunderstorm over central Humboldt County produced one inch hail and flash flooding in the town of Orovada.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A severe thunderstorm over central Humboldt County produced one inch hail and flash flooding in the town of Orovada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM PST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 320 PM PDT FRI JUN 5 2009 .SYNOPSIS...AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE WEEKEND. AN UPPER LEVEL LOW WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL...STRONG WINDS...AND DANGEROUS LIGHTNING. && .SHORT TERM...TONIGHT THROUGH SUNDAY...WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING JUST OFF THE CALIFORNIA COAST WITH EMBEDDED SHORT WAVES. DRY SLOT ASSOCIATED WITH JET MAX MOVES INTO SOUTHERN CALIFORNIA AND INTO SOUTHERN NEVADA. ALREADY SEEING ISOLATED CONVECTION OVER PARTS OF ELKO CWA AS OF EARLY TODAY. MODELS SEEM TO BE IN GOOD AGREEMENT IN THE SHORT TERM. LONG WAVE TROF REMAINS FAIRLY STATIONARY OVER WEST CONUS THROUGH THE PERIOD WHILE THE TROF AXIS REPOSITIONS ITSELF OVER NEVADA. H3 UPPER LOW BEGINS TO MOVE ONSHORE OVER CALIFORNIA. 115KT JET MAX COMING OUT OF BASE OF TROF EXITS OVER SOUTHERN/CENTRAL NEVADA WITH DECENT UPPER LEVEL DIVERGENCE OUT AHEAD...WHICH WILL PROVIDE EXTRA LIFT INTO THE NIGHT FOR ANY CONVECTION. MODELS SHOWS TROF KICKING OUT OF THE LOW OVER NEVADA FRIDAY EVENING WHILE THE MAIN LOW DRIFTS SOUTH OF ELKO CWA LATER ON SATURDAY. ANOTHER TROF COMES DOWN FROM THE PAC NW SUNDAY. GOOD UPPER LEVEL DYNAMICS WILL HELP SUPPORT OVERNIGHT CONVECTION THROUGH THE WEEKEND. H7 TEMPS ASSOCIATED WITH THE LOW ARE SLIGHTLY COOLER...0 TO -2C OVER MUCH OF THE CWA BUT WARMING ABOUT 5C BY SUNDAY. PLENTY OF MOISTURE AND INSTABILITY IS AVAILABLE THROUGH THE WEEKEND. WIDESPREAD NEGATIVE LI/S FRIDAY EVENING GIVING WAY TO SLIGHTLY HIGHER LI/S IN NORTHERN NEVADA SATURDAY AND SUNDAY WHILE CENTRAL NEVADA STILL SEES -1 TO -2 LI/S. PW/S OF HALF INCH FRIDAY NIGHT INCREASE TO .7 TO .8 INCHES SATURDAY. AS THE LOW MOVES SOUTH OF THE CWA SATURDAY...EXPECT WIDESPREAD PRECIP AS NORTHERN NEVADA LIES IN THE DEFORMATION ZONE. STRONGEST INSTABILITY IS IN THE SOUTHERN PART OF THE CWA. BY SUNDAY AFTERNOON THE PAC NW TROF SHOULD BEGIN DIGGING INTO THE REGION. WINDS WILL PICK UP OUT OF THE NW AND BRING IN DRYER AIR WHICH SHOULD BEGIN TO SUPPRESS POPS IN THE NW PART OF THE CWA. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS IN GOOD AGREEMENT THROUGH THE PERIOD SHOWING GENERAL TROUGHINESS OVER THE AREA WITH A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY. THE PERIOD STARTS OUT WITH UPPER LOW CENTERED OVER NRN MONTANA WITH SHORT WAVE ENERGY ROTATING AROUND THIS LOW INTO NRN AND CNTRL NV. BY THURSDAY A SIGNIFICANT PIECE OF SHORT WAVE ENERGY DIGS INTO NRN CA AND THE GREAT BASIN FORMING BROAD UPPER TROUGH OVER THE REGION PROVIDING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS IN THE PERIOD. THIS PATTERN WILL KEEP TEMPS A LITTLE BELOW NORMAL. && .AVIATION...UPPER LOW CENTERED OVER CNTRL CA WILL CONTINUE TO PROVIDE ABUNDANT MOISTURE FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LOCAL IFR TO MVFR CONDITIONS CAN BE EXPECTED UNDER THE HEAVIER THUNDERSHOWERS. && .FIRE WEATHER...AN UPPER LOW WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS WEEKEND. WINDY CONDITIONS ARE EXPECTED DURING THE DAYTIME AND ERRATIC WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. NIGHTTIME HUMIDITY RECOVERIES WILL REMAIN HIGH FOR NORTHERN NEVADA WITH MORE MODEST RECOVERIES IN CENTRAL NEVADA FOR MUCH OF THE WEEK. DAYTIME HUMIDITIES WILL TREND DOWN...ESPECIALLY AFTER SUNDAY WHEN A DRIER NORTHWESTERLY WIND SETS IN. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 84/91/91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 413 AM PDT FRI JUN 5 2009 NVZ013-030>037-061200- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 413 AM PDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEVADA .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A LOW PRESSURE SYSTEM NEAR THE CALIFORNIA COASTLINE PUSHES INLAND. BRIEF HEAVY RAINFALL..SMALL HAIL...AND STRONG GUSTY WINDS ARE EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. IN ADDITION...CENTRAL NEVADA WILL EXPERIENCE LOCALLY WINDY CONDITIONS THIS AFTERNOON WITH SUSTAINED SOUTHERLY WINDS BETWEEN 20 TO 30 MPH...ALONG WITH FREQUENT WIND GUSTS UP TO 45 MPH. TRAVELERS ARE URGED TO USE CAUTION WHILE DRIVING ACROSS NORTHERN AND CENTRAL NEVADA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH LOCALLY HEAVY RAINFALL POSSIBLE. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 144 PM PDT FRI JUN 5 2009 NVZ036-052115- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 144 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 215 PM PDT... AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS IN NORTHERN LANDER AND EUREKA COUNTIES...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BATTLE MOUNTAIN... BEOWAWE... INTERSTATE 80 BETWEEN MILEPOT 220 AND MILEPOST 270... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4091 11697 4098 11623 4040 11622 4032 11696 TIME...MOT...LOC 2044Z 171DEG 7KT 4068 11657 RCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 145 PM PDT FRI JUN 5 2009 NVZ036-052115- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 145 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 215 PM PDT... AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS IN NORTHERN LANDER AND EUREKA COUNTIES...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BATTLE MOUNTAIN... BEOWAWE... INTERSTATE 80 BETWEEN MILEPOT 220 AND MILEPOST 270... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4091 11697 4098 11623 4040 11622 4032 11696 TIME...MOT...LOC 2044Z 171DEG 7KT 4068 11657 RCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 147 PM PDT FRI JUN 5 2009 NVZ031>033-052115- EXTREME EASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 147 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM PDT... AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF MONTELLO...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4179 11498 4184 11410 4082 11404 4090 11463 TIME...MOT...LOC 2047Z 171DEG 7KT 4129 11446 RCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 148 PM PDT FRI JUN 5 2009 NVZ031>033-052115- EXTREME EASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 148 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM PDT... AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF MONTELLO...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN ELKO COUNTY... NEVADA STATE HIGHWAY 233 BETWEEN OASIS AND THE UTAH STATE LINE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4179 11498 4184 11410 4082 11404 4090 11463 TIME...MOT...LOC 2047Z 171DEG 7KT 4129 11446 RCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 239 PM PDT FRI JUN 5 2009 NVZ030-052215- HUMBOLDT COUNTY NV- 239 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 315 PM PDT... AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR OROVADA...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... OROVADA... US HIGHWAY 95 BETWEEN NEVADA STATE HIGHWAY 140 AND MCDERMITT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4139 11768 4145 11797 4169 11785 4164 11762 TIME...MOT...LOC 2138Z 015DEG 6KT 4158 11776 MF/RCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 255 PM PDT FRI JUN 5 2009 NVZ031-052230- NORTHERN ELKO COUNTY NV- 255 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 330 PM PDT... AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 37 MILES NORTH OF MIDAS...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4183 11647 4160 11670 4177 11698 4192 11681 TIME...MOT...LOC 2155Z 312DEG 7KT 4178 11680 KNUTSVIG
The Elko radar (KLRX), 123 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Hail up to one inch in diameter covered the ground to a depth of two to three inches.
Up to two inches of rain fell from a severe thunderstorm over Orovada resulting in flooding of several businesses, a church, and a residential home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164095, 164101.